Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 31, NWS Flagstaff, AZ

October 1, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Oct 1, 2017, 2:56 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Oct 2, 2017, 11:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2017, 2:56 PM MST (21:56 UTC)
In effect from
Oct 2, 2017, 11:00 AM MST
Expired
Oct 2, 2017, 6:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2451 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WWUS75 KFGZ 012156
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
256 PM MST Sun Oct 1 2017

AZZ010>014-016-017-039-040-020600-
/O.NEW.KFGZ.WI.Y.0031.171002T1800Z-171003T0100Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Heber, Happy Jack, 
Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, 
and Kykotsmovi
256 PM MST Sun Oct 1 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM MST MONDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM to 6 PM MST Monday. 

* TIMING...Gusty southwest winds will decrease to 10 to 20 mph 
  this evening. Winds will increase again by late Monday morning, 
  peaking during the afternoon.

* WINDS...Southwest 20 to 20 mph with gusts from 40 to 50 mph.

* IMPACTS...Potential for localized areas of blowing dust and 
  sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for 
high profile vehicles. Consider securing loose belongings on your 
property.

Additional weather information is on the web at 
www.weather.gov/flagstaff.

&&

$$
4 follow-up statements
828 
WWUS75 KFGZ 012325
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
425 PM MST Sun Oct 1 2017

AZZ010>014-016-017-039-040-021200-
/O.CON.KFGZ.WI.Y.0031.171002T1800Z-171003T0100Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Heber, Happy Jack, 
Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, 
and Kykotsmovi
425 PM MST Sun Oct 1 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 6 PM MST
MONDAY...

* TIMING...Gusty southwest winds will decrease to 10 to 20 mph 
  this evening. Winds will increase again by late Monday 
  morning, peaking during the afternoon. 

* WINDS...Southwest 20 to 30 mph with gusts from 40 to 50 mph.

* IMPACTS...Potential for localized areas of blowing dust and 
  sand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for
high profile vehicles. Consider securing loose belongings on your
property.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$
530 
WWUS75 KFGZ 021119
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
419 AM MST Mon Oct 2 2017

AZZ010>014-016-017-039-040-030100-
/O.CON.KFGZ.WI.Y.0031.171002T1800Z-171003T0100Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Heber, Happy Jack, 
Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, 
and Kykotsmovi
419 AM MST Mon Oct 2 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING...

* TIMING...Winds will increase by late this morning, peaking 
  during the afternoon. 

* WINDS...Southwest 20 to 30 mph with gusts from 40 to 50 mph.

* IMPACTS...Potential for localized areas of blowing dust and 
  sand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for
high profile vehicles. Consider securing loose belongings on your
property.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$

KD
970 
WWUS75 KFGZ 022009
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
109 PM MST Mon Oct 2 2017


AZZ010>014-016-017-039-040-030100-
/O.CON.KFGZ.WI.Y.0031.000000T0000Z-171003T0100Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Heber, Happy Jack, 
Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, 
and Kykotsmovi
109 PM MST Mon Oct 2 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Winds will peak during the afternoon. 

* WINDS...Southwest 20 to 30 mph with gusts from 40 to 50 mph.

* IMPACTS...Potential for localized areas of blowing dust and 
  sand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for
high profile vehicles. Consider securing loose belongings on your
property.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$
109 
WWUS75 KFGZ 030056
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
556 PM MST Mon Oct 2 2017

AZZ010>014-016-017-039-040-030200-
/O.EXP.KFGZ.WI.Y.0031.000000T0000Z-171003T0100Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, 
Snowflake, St. Johns, Springerville, Heber, Happy Jack, 
Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, 
and Kykotsmovi
556 PM MST Mon Oct 2 2017

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Southwest winds of 15 to 25 mph, with gusts to 30 mph, will 
continue through sunset, before decreasing further this evening. 
Advisory level winds are no longer expected and the Wind Advisory 
will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 1, 10:00 AM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Oct 1, 10:00 AM MST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1000 AM MST Sun Oct 01 2017

.SYNOPSIS...Expect dry and windy conditions for the next several
days. The strongest winds forecast on Monday, east of Flagstaff.
Beginning Wednesday, increasing low level moisture will lead to
daily chances for storms along the Arizona and New Mexico border
through the end of the week.

&&

.DISCUSSION...An extended period of dry and breezy/windy conditions
is set to begin across the region. A deep, long-wave trough over the
west will drop a series of s/wvs into the Great Basin over the next
few days, amplifying our winds.

Wind speeds today will approach advisory levels in a few areas, and
again tomorrow. Winds peak at 700mb later tonight and early Monday,
but decrease Monday afternoon.

Not sure a Wind Advisory will be needed Monday, as wind speeds are
not much different from today. Instead, we will bump up the forecast
speeds a bit today, and a little bit down for Monday. If headlines
are issued, it will be for areas east of Flagstaff and north of the
Mogollon Rim.

Breezy conditions continue through much of next week, with a minor
warming trend. Low pressure will shift westward, this may allow a
bit more of a southerly component to our winds. If so, some moisture
may move into the eastern zones later this week, leading to some
showers and thunderstorms.

&&

.AVIATION...For the 18Z package...Expect VFR conditons through the
24 hour forecast period with mainly clear skies. SW sfc winds 15-25
kts gusting 25-35 kts through 02Z Mon, decreasing to 10-20kt through
15z Mon then increasing back to 15-25kt gusts 25-35kt through 18z
Mon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect dry and breezy conditions this afternoon,
with even windier and continued dry weather on Monday. Temperatures
will be near normal. Winds tonight will decrease but are not likely
to fully decouple as gradients strengthen to the north.

Tuesday through Thursday...Windy and mild conditions are expected on
Tuesday. Above normal daytime temperatures will develop Wednesday
and Thursday, with continued southwest breezes. A chance of showers
and thunderstorms will return to eastern Arizona from late Wednesday
into Thursday afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...DL
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.